Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 20, 2003, 2:15 PM EDT for Horry County, South Carolina; Columbus County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 2:15 PM EDT (18:15 UTC)
- Expired
- Jun 20, 2003, 3:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:05 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
123
WUUS52 KILM 201815
SVRILM
NCC047-SCC051-201915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT FRI JUN 20 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 315 PM EDT
* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST
OF FAIR BLUFF...OR ABOUT 7 MILES NORTHEAST OF MULLINS...MOVING
SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FAIR BLUFF AROUND 220 PM
DUFORD AROUND 225 PM
CERRO GORDO AROUND 230 PM
CHERRY GROVE AROUND 235 PM
CHADBOURN AROUND 240 PM
BAYBORO AROUND 245 PM
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3440 7873 3435 7850 3432 7837 3424 7841
3413 7850 3386 7886 3408 7922 3445 7895
$$
CRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:05 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 20, 10:05 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO IDENTIFY PREV DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1005 AM EDT FRI JUN 20 2003 COLD FRONT JUST THIS SIDE OF THE MOUNTAINS AS OF 13Z. WV IMAGERY SHOWS A RESPECTABLE CURL ALOFT OVER THE UPPER OHIO VALLEY...AND EXPECT IT TO PROVIDE MORE SUPPORT TO MOVE THAT PORTION OF THE FRONT E RATHER THAN MOVE THE SOUTHERN PORTION SE. THIS FRONT IS STILL STRONG ENOUGH TO MAKE IT TO THE COAST...AND ANY CONVECTION THAT DEVELOPS DURING THE HEAT OF THE DAY WILL HELP MOVE IT SE. FROPA DURING THE EVENING APPEARS REASONABLE. STILL LOOKING FOR CONVECTION TO FIRE AROUND MAX HEATING THIS AFTERNOON...SO LIKELY POPS IN GOOD SHAPE. MAX TEMPS IN THE 85-90 RANGE ALSO WELL ON TRACK SO NO ZFP UPDATE PLANNED AT THIS TIME. MARINE...WINDS WEST SOUTHWEST AT 10 TO 15 KTS AT THE BUOYS THIS MORNING WITH SEAS OF 3 TO 4 FT. SURF REPORTS INDICATING WAVES 2 TO 3 FT THIS MORNING AND 06Z WAVE WATCH SHOWING SEAS FALLING TO 3 FEET BY AT THIS TIME. SO ONLY CHANGES WITH THIS PACKAGE ARE TO INITIALIZE WINDS AND LOWER SEAS 1 FT. .ILM... .NC...NONE. .SC...NONE. PUBLIC: RAS MARINE: HAWKINS 300 AM EDT: PUBLIC: ISOLATED CONVECTION OVER GEORGETOWN COUNTY SHOULD CLEAR OUT OVER THE NEXT HOUR. BELIEVE MODELS ARE A BIT FAST MOVING COLD FRONT OFFSHORE TONIGHT. FOR THIS MORNINGS ZONE PACKAGE WILL HOLD OFF COASTAL FROPA TIL JUST AFTER MIDNIGHT. LIKELY POPS THIS AFTN AND EVENING...THEN SCT POPS TIL MIDNIGHT. MOISTURE PROFILES NOT AS DEEP AS SEEN RECENTLY. STILL LOOKING AT A DRY WEEKEND. GFS/ETA CONSISTENT IN BRINGING IN A DEEP DRY AIRMASS WITH NEXT HI PRES. MRF/ECMWF ALSO REASONABLY CONSISTENT AT THE END OF THE OUTLOOK PD. WILL CONTINUE TO KEEP IT DRY THRU THEN. MARINE: WITH THE PASSAGE OF A SHORT WAVE TROUGH EARLIER...WINDS HAVE VEERED A BIT MORE TO THE W AND HAVE DIMINISHED IN SPEED CONSIDERABLY. EXPECT SEAS TO GRADUALLY SUBSIDE AS A RESULT. WINDS SHOULD BACK MORE TO THE SW DURING THE DAY AS THE COLD FRONT APPROACHES THE COAST...WITH SPEEDS IN THE 10-15 KT RANGE. COLD FRONT SHOULD CROSS THE WATERS TONIGHT...WITH A NLY FLOW DEVELOPING IN ITS WAKE. A GENERALLY LIGHT OFFSHORE WILL THEN PERSIST FOR THE REMAINDER OF THE FORECAST PERIOD AS HIGH PRES RIDGES IN. FCSTID = 40 ILM 88 66 84 61 / 60 40 0 0 LBT 87 63 83 59 / 60 30 0 0 FLO 88 65 84 60 / 60 30 0 0 MYR 86 67 83 62 / 60 40 0 0 .ILM... .NC...NONE. .SC...NONE. PUBLIC: KREITNER MARINE: JAQ
Hazardous weather outlook, Jun 20, 10:31 AM EDT, 3 hours 44 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-202030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1031 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND EVENING SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT THAT WILL BE APPROACHING THE COAST. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS THIS AFTERNOON AND EVENING. ALSO...FLOODING WILL CONTINUE ALONG PORTIONS OF THE GREAT PEE DEE RIVER. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY NWS WILMINGTON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE GREAT PEE DEE RIVER WILL CONTINUE ABOVE ITS FLOOD STAGE. SEE THE LATEST RIVER FLOOD STATEMENTS AND DAILY RIVER AND LAKE SUMMARIES ISSUED BY NWS WILMINGTON .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND THIS EVENING. HAWKINS
In the hours before
Local storm report, Jun 20, 11:42 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1142 AM EDT FRI JUN 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM 1 NE LAKE VIEW SC WIND DAMAGE
06/19/03 DILLON TREES DOWN
DRHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:19 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.